Safety warnings about the risk of developing ketoacidosis or urinary tract infection have been added to the labels of sodium-glucose cotransporter-2 inhibitors (SGLT2), prescribed for the treatment of type 2 diabetes in the United States.
The decision by the US Food and Drug Administration (FDA) applies to drugs including canagliflozin, dapagliflozin, and empagliflozin and follows the results of its safety review which started in May 2015.
Patients are advised to stop taking their SGLT2 drugs if they develop symptoms of ketoacidosis which include nausea, vomiting, abdominal pain, tiredness and difficulty breathing.
They should also be aware of the signs of urinary tract infection, including burning when urinating, the need to urinate more often than usual, pain in the lower stomach or pelvis, and blood in the urine.
Health professionals should assess patients for both conditions if they present with suggestive symptoms. In cases of suspected ketoacidosis — a condition in which the body produces high levels of blood acids called ketones — treatment with SGLT2s should stop, the FDA says.
Between March 2013 and May 2015, the FDA identified 73 cases of ketoacidosis in patients with type 1 or type 2 diabetes treated with SGLT2 inhibitors. Another 19 cases of life-threatening blood infections and kidney infections — which began as urinary tract infections with the SGLT2 inhibitors — were reported between March 2013 to October 2014.
The European Medicines Agency launched its own safety review into SGLT2 drugs and the risk of ketoacidosis in May 2015, which is still ongoing. Information about the risks of urosepsis (blood poisoning caused by urinary tract infection) and pyelonephritis (kidney infection) is already included in the European Union prescribing information for SGLT2 inhibitors, the watchdog confirms.